Alert archive / New York / River Flood Warnings in 2023
River Flood Warning 1, NWS Buffalo, NY
NWS Buffalo, NY issued this river flood warning at Dec 18, 2023, 7:53 PM EST for Herkimer County, Lewis County, Oneida County, New York. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2023, 7:53 PM EST (00:53 UTC)
- Expired
- Dec 19, 2023, 9:48 AM EST
- In force
- 14 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Herkimer County, NY, Lewis County, NY, Oneida County, NY
The radar
The Ft Drum radar (KTYX), 43 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Moose River at McKeever (MCKN6). The gauge peaked at 13.32 ft at Dec 19, 2023, 2:00 AM EST.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04254500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
865
WGUS41 KBUF 190053
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
753 PM EST Mon Dec 18 2023
...The National Weather Service in Buffalo NY has issued a Flood
Warning for the following rivers in New York...
Moose River Below McKeever affecting Lewis, Oneida and Herkimer
Counties.
For the Moose River...including McKeever...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional information is available at www.weather.gov.
The next statement will be issued Tuesday morning at 800 AM EST.
&&
NYC043-049-065-191300-
/O.NEW.KBUF.FL.W.0001.231219T0053Z-231219T2024Z/
/MCKN6.1.ER.231219T0005Z.231219T0600Z.231219T1424Z.NO/
753 PM EST Mon Dec 18 2023
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO TOMORROW AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Moose River below McKeever.
* WHEN...From this evening to tomorrow afternoon.
* IMPACTS...At 13.0 feet, Moderate flood, flooding in low lying
areas in Lyons Falls, Goulds Mill, and Lyonsdale. Shibley Bridge
may be closed. Moose River Road flooded, especially near Route 28.
* ADDITIONAL DETAILS...
- At 7:30 PM EST Monday the stage was 12.5 feet.
- Bankfull stage is 10.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 7:30 PM EST Monday was 12.5 feet.
- Forecast...The river is expected to rise to a crest of 12.7
feet just after midnight tonight. It will then fall below
flood stage late tomorrow morning.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
12.7 feet on 01/09/1930.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4366 7506 4360 7506 4358 7514 4359 7537
4365 7538
$$
Thomas3 follow-up statements
774
WGUS41 KBUF 190248
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
948 PM EST Mon Dec 18 2023
...Forecast flooding changed from Minor to Moderate severity and
increased in duration for the following rivers in New York...
Moose River Below McKeever affecting Lewis, Oneida and Herkimer
Counties.
.The Moose River continues to rise this late evening from recent
heavy rains. The Moose River Road has been reported closed from east
of Lyonsdale to the Oneida and Herkimer County Line.
For the Moose River...including McKeever...Moderate flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued Tuesday morning at 1000 AM EST.
&&
NYC043-049-065-191500-
/O.EXT.KBUF.FL.W.0001.000000T0000Z-231220T0325Z/
/MCKN6.2.ER.231219T0005Z.231219T0600Z.231219T2125Z.NO/
948 PM EST Mon Dec 18 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...
* WHAT...Minor flooding is occurring and moderate flooding is
forecast.
* WHERE...Moose River below McKeever.
* WHEN...Until late tomorrow evening.
* IMPACTS...At 13.0 feet, Moderate flood, flooding in low lying
areas in Lyons Falls, Goulds Mill, and Lyonsdale. Shibley Bridge
may be closed. Moose River Road flooded, especially near Route 28.
* ADDITIONAL DETAILS...
- At 9:17 PM EST Monday the stage was 13.0 feet.
- Bankfull stage is 10.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:17 PM EST Monday was 13.0 feet.
- Forecast...The river is expected to rise to a crest of 13.3
feet just after midnight tonight. It will then fall below
flood stage tomorrow afternoon.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
13.3 feet on 03/29/1989.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4366 7506 4360 7506 4358 7514 4359 7537
4365 7538
$$
Thomas552
WGUS81 KBUF 191019
FLSBUF
Flood Statement
National Weather Service Buffalo NY
519 AM EST Tue Dec 19 2023
...The Flood Warning continues for the following rivers in New
York...
Moose River Below McKeever affecting Lewis, Oneida and Herkimer
Counties.
For the Moose River...including McKeever...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon at 530 PM EST.
&&
NYC043-049-065-192230-
/O.EXT.KBUF.FL.W.0001.000000T0000Z-231219T2308Z/
/MCKN6.1.ER.231219T0005Z.231219T0646Z.231219T1708Z.NO/
519 AM EST Tue Dec 19 2023
...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Moose River below McKeever.
* WHEN...Until this evening.
* IMPACTS...At 13.0 feet, Moderate flood, flooding in low lying
areas in Lyons Falls, Goulds Mill, and Lyonsdale. Shibley Bridge
may be closed. Moose River Road flooded, especially near Route 28.
* ADDITIONAL DETAILS...
- At 4:46 AM EST Tuesday the stage was 12.7 feet.
- Bankfull stage is 10.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:46 AM EST Tuesday was 13.3 feet.
- Forecast...The river is expected to fall below flood stage
this afternoon and continue falling to 6.7 feet early Friday
morning.
- Flood stage is 12.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4366 7506 4360 7506 4358 7514 4359 7537
4365 7538
$$
SJW911
WGUS81 KBUF 191448
FLSBUF
Flood Statement
National Weather Service Buffalo NY
948 AM EST Tue Dec 19 2023
...The Flood Warning is cancelled for the following rivers in New
York...
Moose River Below McKeever affecting Lewis, Herkimer and Oneida
Counties.
NYC043-049-065-191600-
/O.CAN.KBUF.FL.W.0001.000000T0000Z-231219T1448Z/
/MCKN6.1.ER.231219T0005Z.231219T0646Z.231219T1215Z.NO/
948 AM EST Tue Dec 19 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Moose River Below McKeever.
* ADDITIONAL DETAILS...
- At 8:30 AM EST Tuesday the stage was 11.6 feet.
- Bankfull stage is 10.0 feet.
- Forecast...The river is expected to continue to drop this
afternoon, falling below action stage tonight.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4366 7506 4360 7506 4358 7514 4359 7537
4365 7538
$$
ApffelWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Dec 18, 6:45 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Dec 18, 6:45 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
645 PM EST Mon Dec 18 2023
.SYNOPSIS...
Strong low pressure pulls northeast into Quebec tonight. A potent
trough approaching from the west will cross the area tonight through
Tuesday morning, with rain changing to accumulating lake enhanced
snow as much colder air briefly moves into the region. Snow will end
from west to east Tuesday, with high pressure then bringing dry
weather Wednesday through the end of the work week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Strong mid level trough and embedded closed mid level circulation
will cross the eastern Great Lakes tonight through Tuesday morning,
providing a period of organized ascent and deep moisture. Strong
cold advection arriving this evening into tonight, allowing for a
change to snow. The changeover to wet snow has already occurred
across the higher terrain of the western Southern Tier and the
changeover will be complete across western New York by midnight,
then head east across the Finger Lakes and the eastern Lake Ontario
region overnight.
Synoptic scale forcing and deep moisture will support a period of
widespread light snow crossing the area from west to east tonight
through the first part of Tuesday morning. Increasingly cold
northwest flow will allow for lake enhancement and upslope
enhancement to be superimposed on the synoptic scale environment,
supporting locally higher snowfall totals southeast of the Lakes.
Forecast soundings show a deep saturated dendritic growth zone
overnight through early Tuesday morning, supporting a transition to
higher snow:water ratios after a slushy start this evening.
The best juxtaposition of synoptic scale forcing, lake enhancement,
and upslope will focus along the Chautauqua Ridge, where local
accumulations of 8-12 inches are expected. Accumulations of 4-8
inches will surround this area from the Boston Hills to the ridges
of western Wyoming County to northern/western Cattaraugus County.
These totals are a little higher than previous forecast owed to
changeover from rain to snow occurring a bit earlier.
Lake Ontario lake enhancement will develop as well tonight through
Tuesday morning, first west of Rochester later this evening, then
transitioning east along the shoreline later tonight through Tuesday
morning. Expect a general 2-4" south of Lake Ontario with local 5-6"
amounts in the most persistent lake enhancement just inland from
Lake Ontario, and also across the Bristol Hills.
East of Lake Ontario, the period of snow and lake enhancement is
shorter, with 1-3" expected and local 4-5" amounts in a small area
on the northwestern slopes of the Tug Hill Plateau.
All headlines remain unchanged at this time. Even though snowfall
amounts aren't overly high, the worst travel conditions will be
during the Tuesday morning commute, and falling temperatures through
the event will likely result in very slick travel. The expected
travel impacts justify the Advisory even if some areas fall short of
4 inches. There will be just enough wind (northwest gusts 20-30 mph)
to support some limited blowing snow in open areas late tonight
through Tuesday morning.
The snow will quickly end from west to east from mid morning through
early afternoon Tuesday as deep moisture rapidly exits and is
replaced by a building surface ridge and dry air.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Stubborn lingering lake effect snow southeast of Lake Ontario
Tuesday night will weaken as a mid-level trough pushes east out of
the region and ridging builds in across the area from the west. With
the ridging advancing into the area, warming temperatures aloft will
aid hindering the lake response. A shift in the winds from northwest
to west throughout the night will gradually shift what lake effect
is left northward.
The ridge will continue to build into the region Wednesday through
Thursday night and therefore will support dry quiescent weather
through the middle of the week. Additionally, with the ridging and
surface high overhead Wednesday and Thursday, corresponding warm air
advection will support temperatures to rebound to slightly above
normal for mid to late December with highs in the mid to upper 30s
and a few locations near or at 40.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure across New England will maintain dry weather Friday,
then a weak shortwave and low pressure trough might bring some light
precipitation Friday night and Saturday. Some models bring light
rain or snow with others keeping us completely dry. Little if any
snow accumulation. After this, large high pressure builds across the
area Saturday night through Monday, providing dry weather for
Christmas Eve and Day. Gradual warming trend during the period with
near normal temps Friday warming to about 10 degrees above normal.
High temperatures in the 40s on Christmas Day.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Light snow will become widespread overnight, with embedded areas of
steadier lake enhanced snows south/southeast of Lake Erie and
Ontario with widespread MVFR/IFR CIGS and IFR VSBY. There may be a
few periods of moderate snow with VSBY down to 1/2 SM overnight
through early Tuesday morning southeast of Lakes Erie and Ontario.
Snow will taper off from west to east across western and
northcentral NY mid morning Tuesday through the mid afternoon.
Outlook...
Tuesday...Widespread IFR in snow early, tapering off and ending from
west to east mid-morning through mid-afternoon, thus conditions will
improve to VFR once snow ends.
Wednesday through Saturday...VFR.
&&
.MARINE...
Strong west to northwest winds tonight will continue to support
solid Small Craft Advisory conditions on both Lakes. The elevated
winds and waves will continue through Tuesday before diminishing
from west to east late Tuesday and Tuesday night as a ridge of high
pressure builds into the eastern Great Lakes.
&&
.HYDROLOGY...
Spotter and mesonet reports show between 2 and 3 inches of rain
has fallen across southern Lewis County, with 1.5 to 2.5 inches
across the rest of Lewis, Oswego, and Jefferson counties. This
has caused minor flooding in southern Lewis County with a couple
of road closures, and ponding of water in low-lying areas.
Rivers and creeks will also see rises through the early
week period. The Black River and Moose River will likely reach
action stage but are likely to crest just below flood stage.
Latest RFC forecasts have both Watertown and Boonville cresting
very close to flood stage, but the greatest concern is for
Boonville due to the higher rainfall amounts in its basin. The
Moose River and upper portions of the Black River would crest
late tonight into Tuesday with lower portions of the Black
River toward Watertown not expected to crest Wednesday. Flows
this high typically cause minor lowland flooding along the Black
River in Lewis County.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 10 AM EST Tuesday for NYZ001-002-
010-011.
Winter Weather Advisory from 1 AM to 1 PM EST Tuesday for
NYZ003-004-014.
Winter Weather Advisory until 10 AM EST Tuesday for NYZ012-020-
085.
Winter Storm Warning until 10 AM EST Tuesday for NYZ019.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for LEZ040-041.
Small Craft Advisory until 10 AM EST Tuesday for
LOZ030.
Small Craft Advisory until 7 PM EST Tuesday for LOZ042.
Small Craft Advisory until 1 AM EST Wednesday for LOZ043-
044.
Small Craft Advisory until 10 PM EST Tuesday for LOZ045.
&&
SYNOPSIS...Hitchcock/JM
NEAR TERM...Hitchcock/JM/TMA
SHORT TERM...EAJ
LONG TERM...Apffel
AVIATION...EAJ/JM/TMA
MARINE...Hitchcock/JM
HYDROLOGY...Apffel/HitchcockHazardous weather outlook, Dec 18, 5:02 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 502 PM EST Mon Dec 18 2023 NYZ001-002-010-011-192215- Niagara-Orleans-Northern Erie-Genesee- 502 PM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-192215- Chautauqua- 502 PM EST Mon Dec 18 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-020-085-192215- Wyoming-Cattaraugus-Southern Erie- 502 PM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-021-192215- Livingston-Allegany- 502 PM EST Mon Dec 18 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rain will change to snow tonight and continue through Tuesday morning. A general 1 to 3 inches of accumulation is expected, with the greatest amounts across higher terrain. The combination of accumulating snow and temperatures falling quickly below freezing will result in slippery travel, including the Tuesday morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-014-192215- Monroe-Wayne-Ontario- 502 PM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>008-192215- Northern Cayuga-Oswego-Jefferson-Lewis- 502 PM EST Mon Dec 18 2023 This Hazardous Weather Outlook is for north central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rain will change to snow late tonight and continue through Tuesday morning. A general 1 to 3 inches of accumulation is expected, with local 4 inch amounts on the Tug Hill Plateau. The combination of accumulating snow and temperatures falling quickly below freezing will result in slippery travel, including the Tuesday morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-192215- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 502 PM EST Mon Dec 18 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 11:28 PM EST | River Flood Warning | BUF | Jefferson, Lewis, Oneida | 15 hr |
| Dec 19, 9:50 AM EST | River Flood Warning | BUF | Jefferson, Lewis | 57 hr |
Nearby
River Flood Warnings in New York, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.